Hail, Phillips
- When
- April 1, 8:43 PM CST
- Where
- Phillips County, 0.69 mi S of Logan
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 39.660, -99.570
A surface dryline along the High Plains provided a focus for late evening convective development, with thunderstorms then shifting to the northeast into portions of North Central Kansas. Some thunderstorms were strong to severe, dropping hail anywhere from the size of peas to quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface dryline along the High Plains provided a focus for late evening convective development, with thunderstorms then shifting to the northeast into portions of North Central Kansas. Some thunderstorms were strong to severe, dropping hail anywhere from the size of peas to quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 1, 7:26 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 826 PM CDT THU APR 1 2010 .UPDATE...FIRE WEATHER THREAT HAS ENDED AS DEWPOINTS HAVE RISEN AND RELATIVE HUMIDITY VALUES ARE ALSO ON THE RISE. THEREFORE...ENDED THE RED FLAG WARNING. WILL ALSO BE UPDATING THE FORECAST TO INCREASE DEWPOINTS AND RH VALUES FOR THE REMAINDER OF THE EVENING. THE REST OF THE FORECAST APPEARS TO BE ON TRACK. WILL NEED TO KEEP AN EYE OUT FOR THUNDERSTORM DEVELOPMENT LATE TONIGHT...ESPECIALLY ACROSS OUR SOUTHERN AND EASTERN ZONES. && .PREV DISCUSSION... /ISSUED 642 PM CDT THU APR 1 2010/ AVIATION...00Z KGRI TAF. GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH THE EVENING HOURS WITH A GRADUAL SLACKENING OFF AFTER DARK. A COLD FRONT WILL PUSH THROUGH DURING THE EARLY MORNING HOURS PRIOR TO SUNRISE. THIS WILL RESULT IN A BREEZY WEST WIND THAT WILL BECOME SLIGHTLY MORE NORTHWESTERLY LATER IN THE DAY TOMORROW. THERE IS A SLIGHT CHANCE OF RAIN SHOWERS DURING THE MORNING HOURS AS THE FRONT PUSHES THROUGH...BUT TIMING IS NOT IDEAL FOR PRECIPITATION AND RAIN CHANCES SEEM TOO SMALL TO WARRANT MENTIONING IN THE TAF. CLOUDS WILL THICKEN AROUND THE TIME OF FRONTAL PASSAGE AND COULD FALL INTO MVFR RANGE FOR A FEW HOURS DURING THE MORNING. PREV DISCUSSION... /ISSUED 406 PM CDT THU APR 1 2010/ SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. AFTERNOON SURFACE ANALYSIS SHOWS LOW PRESSURE SYSTEM REMAINING ANCHORED OVER SE COLORADO...WITH THE WARM FRONT EXTENDING TO THE NORTHEAST THROUGH SW/NC NEBRASKA AND INTO MN. TIGHTENED PRESSURE GRADIENT CONTINUES TO BRING BREEZY CONDITIONS TO THE REGION...MAINLY IMPACTING THE SOUTHEASTERN PORTIONS OF THE CWA. UPPER LEVEL CIRRUS ASSOCIATED WITH THE ~120KT JET IN THE AREA ENDED UP BEING A LITTLE MORE DENSE...WHICH HURT THE MIXING POTENTIAL ACROSS THE AREA AND HOLDING WINDS DOWN SOME. PLAN IS TO CANCEL THE WIND ADVISORY...AS WINDS ALL AFTERNOON HAVE STAYED CLOSER TO 20 TO 25 AND MOST OF THE GUSTS HANGING NEAR 30 MPH. SPEEDS ARE BETTER TO THE SOUTH AND WEST...WHERE THEY HAVE HAD MORE SUN TODAY. WILL LET RFW RIDE...AS IN CENTRAL/WESTERN AREAS FOR THE MOST PART CURRENTLY SITTING IN THE LOWER/MID 20 PERCENT RANGE. WHILE BREEZY CONDITIONS WILL STICK AROUND INTO THE EVENING HOURS...MAIN FOCUS IN THE SHORT TERM PERIOD SWITCHES OVER TO PRECIPITATION CHANCES ACROSS THE CWA. MODELS IN PRETTY GOOD AGREEMENT SHOWING THE SFC LOW OVER COLORADO EVENTUALLY GETTING KICKED OUT ACROSS THE PLAINS DURING THE OVERNIGHT HOURS TONIGHT...AS THE MAIN UPPER LEVEL TROUGH CONTINUES TO PUSH ACROSS THE ROCKIES. COLD FRONT BOUNDARY GETS PUSHED ACROSS THE CWA...WITH THE TIMING BRINGING IT THROUGH AFTER MIDNIGHT...AND COMPLETELY THROUGH DURING BETWEEN 12-15Z TOMORROW. KEPT POPS OUT THROUGH MIDNIGHT...THEN BEGIN TO INCREASE INTO TOMORROW MORNING...AS MOISTURE/WA CONTINUES TO ADVECT INTO THE AREA WITH AN INCREASING LLJ AHEAD OF THE FRONT. MODELS STICKING TO THE TREND OF KEEPING THE MAIN ACTIVITY ACROSS THE EASTERN FRINGE OF THE CWA. AS WE GET MORE INTO THE DAY ON FRIDAY...KEPT THE HIGHER CHANCE POPS GOING IN THE EAST...WHICH WILL BE CLOSER TO THE FRONT AS LARGE SCALE LIFT INCREASES WITH THE UPPER LEVEL TROUGH MOVES IN...BUT DID TIGHTEN THE GRADIENT UP A BIT. WHILE MAY SEE SOME SCT PRECIP AROUND FURTHER WEST WITH SOME INCREASED MID LEVEL FRONTOGENETICAL FORCING...MAIN ACTIVITY EXPECTED TO STAY JUST TO THE EAST/SOUTH OF THE CWA. REALLY TRENDED BACK POPS FOR FRIDAY AFTERNOON/NIGHT...KEEPING THINGS DRY AFTER MIDNIGHT. COOLER TEMPERATURES EXPECTED FOR TOMORROW IN THE WAKE OF THE COLD FRONT...WITH HIGHS EXPECTED BACK IN THE 50S FOR MOST OF THE CWA. SE AREAS WILL BE CLOSER TO 60. LONG TERM...SATURDAY THROUGH THURSDAY. CONCERNS FOR THIS FORECAST PERIOD IS THE CHANCE FOR PRECIPITATION MONDAY THROUGH WEDNESDAY. FRONTAL BOUNDARY TO PASS THROUGH THE AREA SATURDAY NIGHT/SUNDAY MORNING BUT NOT MUCH TO WORK WITH SO WILL KEEP IT DRY. TEMPS TO BE A BIT COOLER BUT STILL A LITTLE ABOVE NORMAL. NEXT SYSTEM TO MOVE INTO THE AREA SOMETIME BETWEEN MONDAY AND WEDNESDAY. MODELS ARE ALL OVER THE PLACE ON WHAT MIGHT HAPPEN WITH THIS SYSTEM. WITH THAT IN MIND...DID NOT MAKE ANY MAJOR CHANGES TO GOING FORECAST. SO A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND RAIN ON TUESDAY. THEN A SLOW WARM UP OVER THE REST OF THE WEEK. IF THE EC IS CORRECT...WILL NEED TO KEEP PRECIP IN THE FORECAST IN TO WEDNESDAY...BUT WOULD LIKE TO SEE SOME AGREEMENT SOMEWHERE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 816 PM CDT THU APR 1 2010 KSZ005>007-017>019-NEZ040-041-047>049-062>064-075>077-085>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GREELEY-NANCE-HOWARD- MERRICK-POLK-HALL-HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER- NUCKOLLS-THAYER- 816 PM CDT THU APR 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG AND EAST OF HIGHWAY 281...AS WELL AS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FRIDAY...GENERALLY EAST OF HIGHWAY 281. THUNDERSTORMS ARE ALSO FORECAST FOR THE OUTLOOK AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039-046-060-061-072>074-082>084-021200- VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-FURNAS-HARLAN- FRANKLIN- 816 PM CDT THU APR 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF HIGHWAY 281. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT THU APR 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL LOGAN 39.66N 99.57W
04/01/2010 M1.00 INCH PHILLIPS KS CO-OP OBSERVER
&&
DOXEYThe Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220012, 220013, 220014.